South Dakota, 2003

Hail in South Dakota, June 5, 2003

June 5, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 9:20 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 9:20 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT THU JUN 5 2003

NOT SO SUBTLE CLOSED COLD CORE CIRC BARRELING DOWN THE PIKE TOWARD
FSD CWA...WITH CORE NOW IN NWRN SD.  RATHER CHILLY MID LVL TMPS THIS
MORNING WITH UNSAMPLED MIN LKLY BASED ON 11Z POSN RELATIVE TO RAOB
NETWORK...AND ALREADY -22C 500 HPA AT UNR.  THREAT OF TSRA IS
PRIMARY CONCERN TODAY.

AGREE WITH SPC ON BACKING OFF SOMEWHAT ON AREAL COVERAGE OF SLGT
RISK IN SRN CWA.  SHEAR IS RATHER PATHETIC...AS IS TYPICAL IN THESE
WELL ROUNDED OLDER COLD CORE SYSTEMS. HOWEVER...WL HAVE TO WATCH FOR
POTENTIAL FOR LOW LVL WNDS TO BACK SOMEWHAT IN ADVANCE OF WK SFC
TROUGH HANGING IN WAIT OVR HEART OF CWA...MORE IN DEFERRENCE TO
MIXING WHICH WOULD FAVOR A MORE WLY COMP TO LOW LVL WNDS AS SEEN AT
HIER ELEVATIONS OF SW MN ALREADY.  WHAT IS NOT OF ANY QUESTION IS THE
DESTABILIZATION WHICH OCCURS WITH FAIRLY GOOD INSOLATION FOR ERN 2/3
OF CWA INTO EARLY AFTN.  SHEAR/STABILITY NUMBERS APPEAR TO FAVOR
MULTICELL HAILERS...AND REASONING IN PREV HWO STILL LOOKS GOOD.
EXPECT A FEW WARNINGS MAY BE IN STORE FOR AFTN...WITH HAIL NO LARGER
THAN QUARTERS BASED ON INSTABILITY...AND LKLY NOT MUCH PAST SUNSET
FOR THREAT. GREATEST THREAT ALG SERN MO RVR REGION. SHUD SEE QUITE
RAPID CU UP IN NEXT HOUR OR TWO...WITH PRIOR RAPID RISE IN TEMPS
SLOWING.

UPDATED GRIDS ALREADY...AND LTL MORE THAN A FEW TWEEKS TO ZONES
NEEDED. WL RAISE HIGHS A FEW DEGREES IN PARTS OF E AS TMPS HAVE
WARMED RAPIDLY.

.FSD...NONE

CHAPMAN
Hazardous weather outlook, Jun 5, 10:05 AM CST, 3 hours 30 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUN 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF SOUTHWEST
MINNESOTA WILL CONTINUE INTO EARLY AFTERNOON...WITH BRIEF HEAVY
RAINFALL.  SCATTERED BANDS OF THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP EARLY TO MID AFTERNOON FROM THE JAMES VALLEY BACK INTO
SOUTH CENTRAL SOUTH DAKOTA. THE MOST CONCENTRATED AREA WILL
CONGEAL BY LATE AFTERNOON BETWEEN THE JAMES AND BIG SIOUX VALLEYS
LATE AFTERNOON INTO EARLY EVENING.  WHILE MOST STORMS WILL NOT BE
SEVERE...SOME WILL LIKELY PRODUCE HAIL...AND A FEW WITH HAIL TO
THE SIZE OF QUARTERS...MAINLY IN THE LOWER BIG SIOUX AND MISSOURI
VALLEYS. THIS LOW SEVERE WEATHER THREAT WILL DIMINISH AFTER
SUNSET AS THE LINE OF SCATTERED THUNDERSTORMS MOVES THROUGH
SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH
THE HEATING OF THE DAY ON FRIDAY. A MORE SIGNIFICANT CHANCE FOR
THUNDERSTORMS WILL COMMENCE SATURDAY...STARTING IN THE AFTERNOON
ACROSS SOUTHEAST SOUTH DAKOTA INTO NORTHEAST NEBRASKA...AND
SHIFTING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 300 PM CDT...STARTING
IN
AREAS NEAR THE MISSOURI RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 12:29 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 PM CDT THU JUN 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    5 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           REPORTED BY PUBLIC.

0126 PM    7 N MADISON               SD   1 INCH HAIL
06/05/03   LAKE                           HAIL COVERING GROUND.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moody

When
June 5, 1:35 PM CST
Where
Moody County, 3 mi SW of Colman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.950, -96.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367606.